Alert archive / Montana / Flash Flood Watches in 2013

Flash Flood Watch 2, NWS Missoula, MT

September 2, 2013Missoula County, Silver Bow County, Montana; Idaho County, Lemhi County, Idaho

NWS Missoula, MT issued this flash flood watch at Sep 2, 2013, 2:34 PM MDT for Missoula County, Silver Bow County, Montana; Idaho County, Lemhi County, Idaho. It took effect at Sep 3, 2013, 6:00 AM MDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2013, 2:34 PM MDT (20:34 UTC)
In effect from
Sep 3, 2013, 6:00 AM MDT
Expired
Sep 3, 2013, 9:00 PM MDT
In force
15 hr
Issued by
NWS Missoula, MT
Flood severity
None

Counties Idaho County, ID, Lemhi County, ID, Missoula County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 123 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.6 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2464 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

939 
WGUS65 KMSO 022034
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
234 PM MDT MON SEP 2 2013

MTC063-031200-
/O.NEW.KMSO.FF.A.0002.130903T1200Z-130904T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MISSOULA-
234 PM MDT MON SEP 2 2013

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WATCH FOR THE LOLO CREEK COMPLEX IN MISSOULA COUNTY
  OF WESTERN MONTANA 

* FROM TUESDAY MORNING THROUGH TUESDAY EVENING

* PERIODS OF HEAVY RAIN FROM TUESDAY MORNING THROUGH THURSDAY
  EVENING MAY PRODUCE FLOODING AND DEBRIS FLOWS WITHIN THE RECENT
  LOLO CREEK COMPLEX BURN AREA.

* FIRE CREWS AND PUBLIC LIVING WITHIN OR NEAR THE LOLO CREEK
  COMPLEX BURN AREA SHOULD SEEK HIGHER GROUND AWAY FROM NARROW
  CANYONS...RECENTLY BURNED SLOPES...AND LOW LYING AREAS SOON
  AFTER RAINFALL BEGINS. FLOODING AND DEBRIS FLOWS ARE DANGEROUS
  AND SHOULD BE AVOIDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
4 follow-up statements
502 
WGUS65 KMSO 022044 AAA
FFAMSO

FLOOD WATCH...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
244 PM MDT MON SEP 2 2013

MTC063-031200-
/O.CON.KMSO.FF.A.0002.130903T1200Z-130904T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MISSOULA-
244 PM MDT MON SEP 2 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* FLASH FLOOD WATCH FOR THE LOLO CREEK COMPLEX IN MISSOULA COUNTY
  OF WESTERN MONTANA 

* FROM TUESDAY MORNING THROUGH TUESDAY EVENING

* PERIODS OF HEAVY RAIN FROM TUESDAY MORNING THROUGH TUESDAY 
  EVENING MAY PRODUCE FLOODING AND DEBRIS FLOWS WITHIN THE 
  RECENT LOLO CREEK COMPLEX BURN AREA. 

* FIRE CREWS AND PUBLIC LIVING WITHIN OR NEAR THE LOLO CREEK 
  COMPLEX BURN AREA SHOULD SEEK HIGHER GROUND AWAY FROM NARROW 
  CANYONS...RECENTLY BURNED SLOPES...AND LOW LYING AREAS SOON 
  AFTER RAINFALL BEGINS. FLOODING AND DEBRIS FLOWS ARE DANGEROUS 
  AND SHOULD BE AVOIDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
018 
WGUS65 KMSO 030849
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
249 AM MDT TUE SEP 3 2013

MTC063-032100-
/O.CON.KMSO.FF.A.0002.130903T1200Z-130904T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MISSOULA-
249 AM MDT TUE SEP 3 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 6 AM MDT THIS MORNING
THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF WEST CENTRAL MONTANA...INCLUDING THE FOLLOWING 
  COUNTY...MISSOULA. 

* FROM 6 AM MDT THIS MORNING THROUGH THIS EVENING

* PERIODS OF HEAVY RAIN TODAY MAY PRODUCE FLOODING AND DEBRIS
  FLOWS WITHIN THE RECENT LOLO CREEK COMPLEX BURN AREA.

* FIRE CREWS AND PUBLIC LIVING WITHIN OR NEAR THE LOLO CREEK 
  COMPLEX BURN AREA SHOULD SEEK HIGHER GROUND AWAY FROM NARROW 
  CANYONS...RECENTLY BURNED SLOPES...AND LOW LYING AREAS SOON 
  AFTER RAINFALL BEGINS. FLOODING AND DEBRIS FLOWS ARE DANGEROUS 
  AND SHOULD BE AVOIDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
161 
WGUS65 KMSO 031537
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
937 AM MDT TUE SEP 3 2013

IDC049-059-MTC093-040300-
/O.EXB.KMSO.FF.A.0002.130903T1800Z-130904T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDAHO-LEMHI-SILVER BOW-
937 AM MDT TUE SEP 3 2013 /837 AM PDT TUE SEP 3 2013/

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MDT /8 PM PDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE PORTIONS OF NORTH CENTRAL IDAHO 
  AND WEST CENTRAL MONTANA...INCLUDING THE FOLLOWING COUNTIES... 
  IN NORTH CENTRAL IDAHO...IDAHO AND LEMHI. IN WEST CENTRAL 
  MONTANA...SILVER BOW. 

* UNTIL 9 PM MDT /8 PM PDT/ THIS EVENING

* PERIODS OF HEAVY RAIN TODAY MAY PRODUCE FLOODING AND DEBRIS
  FLOWS IN FLASH FLOOD PRONE AREAS. OF PARTICULAR CONCERN ARE BURN
  SCARS SUCH AS THE MUSTANG FIRE IN NORTHERN LEMHI COUNTY. OTHER
  NOTABLE AREAS OF CONCERN INCLUDE ALONG HIGHWAY 95 BETWEEN RIGGINS
  AND SLATE CREEK, HIGHWAY 93 BOTH NORTH AND SOUTH OF SALMON, AND
  THE CITY OF BUTTE NORTH OF THE INTERSTATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MTC063-040300-
/O.CON.KMSO.FF.A.0002.000000T0000Z-130904T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MISSOULA-
937 AM MDT TUE SEP 3 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF WEST CENTRAL MONTANA...INCLUDING THE FOLLOWING 
  COUNTY...MISSOULA. 

* UNTIL 9 PM MDT THIS EVENING

* PERIODS OF HEAVY RAIN TODAY MAY PRODUCE FLOODING AND DEBRIS 
  FLOWS WITHIN THE RECENT LOLO CREEK COMPLEX BURN AREA. 

* FIRE CREWS AND PUBLIC LIVING WITHIN OR NEAR THE LOLO CREEK 
  COMPLEX BURN AREA SHOULD SEEK HIGHER GROUND AWAY FROM NARROW 
  CANYONS...RECENTLY BURNED SLOPES...AND LOW LYING AREAS SOON 
  AFTER RAINFALL BEGINS. FLOODING AND DEBRIS FLOWS ARE DANGEROUS 
  AND SHOULD BE AVOIDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
013 
WGUS65 KMSO 040250
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
850 PM MDT TUE SEP 3 2013

MTC063-040400-
/O.EXP.KMSO.FF.A.0002.000000T0000Z-130904T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MISSOULA-
850 PM MDT TUE SEP 3 2013

...FLASH FLOOD WATCH WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE FLASH FLOOD WATCH FOR A PORTION OF WEST CENTRAL MONTANA WILL
EXPIRE AT 9 PM MDT THIS EVENING. 

ADDITIONAL RAINFALL IS POSSIBLE OVERNIGHT. HOWEVER ONLY VERY
LOCALIZED AREAS OF HEAVY RAIN ARE EXPECTED AND FLASH FLOODING IS
UNLIKELY.

$$

IDC049-059-MTC093-040400-
/O.EXP.KMSO.FF.A.0002.000000T0000Z-130904T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDAHO-LEMHI-SILVER BOW-
850 PM MDT TUE SEP 3 2013 /750 PM PDT TUE SEP 3 2013/

...FLASH FLOOD WATCH WILL EXPIRE AT 9 PM MDT /8 PM PDT/ THIS
EVENING...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL IDAHO AND
WEST CENTRAL MONTANA WILL EXPIRE AT 9 PM MDT /8 PM PDT/ THIS
EVENING. 

ADDITIONAL RAINFALL IS POSSIBLE OVERNIGHT. HOWEVER ONLY VERY
LOCALIZED AREAS OF HEAVY RAIN ARE EXPECTED AND FLASH FLOODING IS
UNLIKELY.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Sep 2, 4:05 AM MDT, 10 hours 29 minutes earlier.

Area forecast discussion, Sep 2, 4:05 AM MDT, 10 hours 29 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
405 AM MDT Mon Sep 2 2013

.DISCUSSION...
Today through Wednesday...A southerly flow aloft will be tapping
into sub-tropical moisture as far south as Baja and transporting
it northward into Idaho and western Montana during the next
several days. Northern Idaho and the northwest corner of Montana
will begin to see showers and isolated thunderstorms today.
However, the lower atmosphere remains quite dry across western
Montana and will need additional time to moisten before seeing
beneficial moisture from convective storms. Deeper atmospheric
moisture is expected to arrive later tonight and Tuesday. Some
showers and thunderstorms may very well be brief, but will have
heavy rainfall associated with them. This could be both good and
bad news for area wildfires. The Good...Increased moisture in the
form of higher humidities and rainfall will slow fire activity.
The Bad...Heavy rainfall could also cause sudden debris flows in
the areas of recent burn scars.

Forecast models are looking increasingly consistent now with
regards to handling next weekend's low pressure system. Timing
has come in line to show the system entering the Northern Rockies
Friday, spreading precipitation across the region throughout the
day, and again on Saturday and potentially Sunday as well. A lot
still needs to be determined with this system, i.e. - where the
best focus of rainfall will be, and how long it will persist. But
one thing is more and more certain: it looks like next weekend
will be a much cooler, much wetter weekend.

&&

.AVIATION...Clouds are already increasing across north-central
Idaho and western Montana this morning as a southerly flow aloft
transports sub-tropical moisture northward. Deeper moisture will
be impacting the Idaho Panhandle today, lowering ceilings and
occasionally obscuring higher terrain in precipitation. The lower
atmosphere across much of western Montana remains quite dry and
ceiling will remain above the terrain today. As the lower
atmosphere moisten up across western Montana, clouds and
precipitation will begin to obscure higher terrain tonight.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

Nearby

Flash Flood Watches in Montana, 2013Flash Flood Watches in Idaho, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.